Epinephrine-induced pulmonary edema during hip arthroscopy: a report of two cases and a review of the literature.

Abstract

OBJECTIVES Hip arthroscopy utilization has significantly increased in recent years. While it is a relatively safe procedure, it is not without risk. Life-threatening complications, albeit rare, can potentially occur and must be appropriately recognized and treated. We describe 2 cases in which patients' undergoing hip arthroscopy developed pulmonary edema and their respective courses of treatment. METHODS Both patients were being treated for symptomatic femoroacetabular impingement (FAI), with labral tears, requiring operative management after a failed trial of conservative management. The complication occurred during a primary hip arthroscopy procedure and a retrospective review of their clinical records and intra-operative notes was performed. RESULTS Hip arthroscopy was performed under spinal anesthetic in the supine position in both patients. In both procedures, patients developed severe hypertension and tachycardia, with subsequent oxygen desaturations with noted pulmonary edema. The postulated etiology was systemic effects from intra-articular epinephrine, causing acute pulmonary edema with corresponding cardiovascular changes. With supportive ventilation, selective alpha-adrenergic blocker and furosemide administration, and cessation of epinephrine exposure, vital signs normalized and both patients experienced symptom resolution. CONCLUSION During arthroscopy, if acute hypertension, tachycardia and hypoxia develop, epinephrine-induced pulmonary edema should be considered as a cause by the treating orthopedic surgeon and anesthesiologist in order to initiate an appropriate treatment plan.

DOI: 10.1080/00913847.2017.1321461

Cite this paper

@article{Belkin2017EpinephrineinducedPE, title={Epinephrine-induced pulmonary edema during hip arthroscopy: a report of two cases and a review of the literature.}, author={Nicole S. Belkin and Ryan M. Degen and Gregory A . Liguori and Bryan T. Kelly}, journal={The Physician and sportsmedicine}, year={2017}, volume={45 3}, pages={353-356} }